Alert archive / Illinois / Tornado Warnings in 2024
Tornado Warning 17, NWS Lincoln, IL
NWS Lincoln, IL issued this tornado warning at Apr 18, 2024, 9:00 PM CDT for Lawrence County, Illinois. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2024, 9:00 PM CDT (02:00 UTC)
- Expired
- Apr 18, 2024, 9:15 PM CDT
- In force
- 15 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Lawrence County, IL
The radar
The Evansville,IN radar (KVWX), 55 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 6:36 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 468 m²/s²
- 0-3 km storm-relative helicity
- 850 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
134
WFUS53 KILX 190200
TORILX
ILC101-190215-
/O.NEW.KILX.TO.W.0017.240419T0200Z-240419T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
900 PM CDT Thu Apr 18 2024
The National Weather Service in Lincoln has issued a
* Tornado Warning for...
East central Lawrence County in southeastern Illinois...
* Until 915 PM CDT.
* At 859 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Vincennes, moving east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Lawrence County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3872 8752 3869 8752 3868 8754 3867 8760
3874 8763 3881 8752 3879 8750 3877 8751
3876 8750 3874 8750
TIME...MOT...LOC 0159Z 260DEG 39KT 3872 8756
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Deubelbeiss1 follow-up statement
323
WWUS53 KILX 190205
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
905 PM CDT Thu Apr 18 2024
ILC101-190215-
/O.EXP.KILX.TO.W.0017.000000T0000Z-240419T0215Z/
Lawrence-
905 PM CDT Thu Apr 18 2024
...THE TORNADO WARNING FOR EAST CENTRAL LAWRENCE COUNTY WILL EXPIRE
AT 915 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, damaging winds remain likely and a Severe
Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Illinois.
&&
LAT...LON 3872 8752 3869 8752 3868 8754 3867 8760
3874 8763 3881 8752 3879 8750 3877 8751
3876 8750 3874 8750
TIME...MOT...LOC 0205Z 260DEG 39KT 3873 8750
$$
DeubelbeissWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Apr 18, 6:53 PM CDT, 2 hours 7 minutes earlier. Its key messages:
- Severe threat remains for areas southeast of the IL river through mid evening. The greatest risk (enhanced, level 3/5) is located from Taylorville to Terre Haute south.
- Storm mode is expected to be QLCS in nature. However, supercells could develop early on late this afternoon. Damaging winds are the primary threat followed by large hail and isolated tornadoes.
- There is a 30-50% chance of temperatures dropping to near or below freezing by dawn Sunday morning for areas from Lincoln north. The growing season has begun across central and southeast IL so tender vegetation may needed to be taken indoors over covered Saturday night.
Area forecast discussion, Apr 18, 6:53 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 653 PM CDT Thu Apr 18 2024 .KEY MESSAGES... - Severe threat remains for areas southeast of the IL river through mid evening. The greatest risk (enhanced, level 3/5) is located from Taylorville to Terre Haute south. - Storm mode is expected to be QLCS in nature. However, supercells could develop early on late this afternoon. Damaging winds are the primary threat followed by large hail and isolated tornadoes. - There is a 30-50% chance of temperatures dropping to near or below freezing by dawn Sunday morning for areas from Lincoln north. The growing season has begun across central and southeast IL so tender vegetation may needed to be taken indoors over covered Saturday night. && .DISCUSSION... Issued at 330 PM CDT Thu Apr 18 2024 A severe thunderstorm watch is in ef.fect until 8 pm for SW CWA including Scott, Morgan, Sangamon, Christian, Shelby, Effingham and Clay counties. A few severe thunderstorms warning have recently been issued over parts of central and east central MO sw of Pike county IL. Showers and scattered thunderstorms were increasing west of the IL river and tracking ENE toward central IL. Mid afternoon surface map shows 1008 mb low pressure over central MO with one frontal extending ne near the IL river and a warm front lifting ne of Jacksonville, Decatur and Terre Haute. Dewpoints had risen into the upper 50s/lower 60s in warm sector and winds turning more south to SSE. CAPES were rising to 1-2k j/kg over southern/sw IL in warm sector and effective bulk shear values were 45-50 kts. PW values also coming up to 1-1.2 inches over sw half of IL and into MO and se Iowa so heavy rain threat exists as well with severe storm threat late this afternoon and evening. WPC has marginal risk of excessive rain into this evening south of I-74. Convection to continue to strengthen as it tracks ENE over central and eastern IL through this evening. Marginal to slight risk of severe storms generally from IL river se with enhanced risk from Taylorville to Terre Haute south. Damaging winds and large hail are the main severe wx threats with a few tornadoes also possible with 5% risk of tornadoes in southern 6 counties of Effingham, Jasper, Crawford, Clay, Richland and Lawrence. SPC has 30% risk of very large hail 2 inch or more in diameter over sw IL, sw of Litchfield while 15% risk of large hail is over our sw counties pretty close to current watch box. Some convection could linger early overnight over southeast IL/Wabash river valley, then dry and cooler conditions expected. Lows overnight range from upper 30s to near 40F nw of the IL river, to the upper 40s to near 50F in southeast IL. 1035 mb Canadian high pressure over Alberta to nose into central and southern IL Friday afternoon and Fri night bringing dry wx. Though mid/high clouds to quickly stream eastward from the central plains over central/se IL during Friday and Fri evening. Below normal temps return on Friday with highs in the upper 50s in central IL and near 60F in southeast IL. Breezy nw winds 10-20 mph and gusting in the 20s to add a chill to the spring air. Lows Fri night in the upper 30s northern CWA and lower 40s from I-72 south. Patchy frost possible by dawn Saturday far northern CWA from Galesburg to Henry north. Saturday and Sat night to be the coolest period as nw winds continue to usher in cooler air with skies becoming mostly clear. Highs Saturday only in the lower 50s northern CWA, mid 50s central part of CWA and upper 50s south of I-70. Breezy nw winds continue on Saturday at 10-20 mph and some higher gusts. Lows Sat night in the mid 30s central IL and upper 30s se IL. Will be approaching freezing from Lincoln north. With growing season starting across CWA, we may eventually need a frost advisory overnight Sat night into mid Sunday morning and possible even a freezing warning northern CWA. Ample sunshine Sunday with cool highs in the upper 50s and nw winds continue. Could be some frost again overnight Sunday night into early Mon morning with lows in the mid to upper 30s. Finally start to warm up on Monday with highs in the low to mid 60s with sw winds and skies becoming partly sunny Monday afternoon. A northern stream disturbance moves over the Midwest Mon night and Tue bringing next chance of showers and isolated thunderstorms. Not as cold Mon night with lows in the upper 40s and lower 50s, coolest in eastern/se IL. Seasonable highs Tue in the mid to upper 60s. Passage of another cold front late Tue brings cooler wx Tue night and Wed with highs in the lower 60s Wed. 07 && .AVIATION... (For the 00z TAFs through 00z Friday Evening) Issued at 655 PM CDT Thu Apr 18 2024 Widespread showers and scattered thunderstorms moving eastward over central Illinois through mid evening, will bring IFR to MVFR conditions especially with heavier rain showers. Convection to diminish/becoming isolated from west to east during mid/late evening. A cold front just east of I-55 early this evening will push through DEC and CMI in next hour or two as SE winds switch NE the then northerly with gusts 18-25 kts. Low clouds to scatter out from nw to se during overnight, with broken mid level clouds quickly spreading eastward by late Fri morning. NW winds 12-17 kts with gusts 20-27 kts to prevail on Friday, though weakening some later in the day. 07 && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Apr 18, 3:16 PM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 316 PM CDT Thu Apr 18 2024 ILZ027>031-036-037-040-041-192030- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason- 316 PM CDT Thu Apr 18 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Scattered thunderstorms through 7 pm could produce some gusty winds and small hail. There is a level 1 of 5 (marginal) chance for severe weather with these storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ038-042>051-053-192030- McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Macon- 316 PM CDT Thu Apr 18 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Numerous thunderstorms will roll across the area between 4 and 10 pm this evening, with a level 2 of 5 (slight) chance these storms become severe. Scattered wind gusts over 60 mph and hail greater than 1 inch in diameter are the primary concerns, though a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Minor flooding will continue along the Wabash River for several more days. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 and 10 pm. Expected storm motion is toward the east-northeast around 45 mph. ILZ052-054>057-061>063-066>068-071>073-192030- Christian-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark- Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 316 PM CDT Thu Apr 18 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Tonight. Numerous thunderstorms will roll across the area between 4 and 10 pm this evening, with a level 3 of 5 (enhanced) chance these storms become severe. Scattered wind gusts over 60 mph and hail greater than 1 inch in diameter are the primary concerns, though a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Minor flooding will continue along the Wabash River for several more days. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 5 pm and 11 pm. Expected storm motion is toward the east-northeast around 45 mph. Bumgardner
In the hours before
Local storm report, Apr 18, 7:29 PM CDT, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
729 PM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Tstm Wnd Dmg Latham 39.97N 89.16W
04/18/2024 Logan IL Emergency Mngr
A tree was blown down.
&&
BarnesLocal storm report, Apr 18, 8:13 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
813 PM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Tstm Wnd Dmg Latham 39.97N 89.16W
04/18/2024 Logan IL Fire Dept/Rescue
The roof of a home was severely damaged.
&&
BarnesLocal storm report, Apr 18, 8:14 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
814 PM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM Tstm Wnd Dmg Clinton 40.15N 88.96W
04/18/2024 De Witt IL Fire Dept/Rescue
Numerous power lines were blown down.
&&
BarnesLocal storm report, Apr 18, 8:16 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
816 PM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Tstm Wnd Dmg Latham 39.97N 89.16W
04/18/2024 Logan IL Broadcast Media
A semi was overturned on Route 121 near
Latham. Possible injuries.
&&
BarnesLocal storm report, Apr 18, 8:35 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
835 PM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM Tstm Wnd Dmg 2 ESE Mount Pulaski 39.99N 89.25W
04/18/2024 Logan IL Emergency Mngr
Three power poles are leaning near the
intersection of Route 121 and 1842nd Avenue.
&&
BarnesLocal storm report, Apr 18, 8:52 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
852 PM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM Tstm Wnd Dmg 3 S Sumner 38.67N 87.86W
04/18/2024 Lawrence IL Emergency Mngr
Several large trees down.
&&
RKThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:05 PM CDT | Severe Thunderstorm Warning | ILX | Christian, DeWitt, Logan, Macon, Sangamon | 40 min |
| Apr 18, 7:20 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Effingham, Shelby | 55 min |
| Apr 18, 7:26 PM CDT | Tornado Warning | ILX | Logan, Macon | 34 min |
| Apr 18, 7:31 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon, Piatt | 44 min |
| Apr 18, 7:39 PM CDT | Tornado Warning | ILX | Effingham, Jasper | 36 min |
| Apr 18, 7:55 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Crawford, Cumberland, Jasper | 65 min |
| Apr 18, 8:02 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence, Richland | 58 min |
| Apr 18, 8:53 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence | 21 min |
Nearby
Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.